Florida, 2007

Rip Current in Florida, September 11, 2007

September 11, 2007 · NWS TAE · 1 event in 1 county or zone

Two men drowned from rip currents at Miramar Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Two men drowned from rip currents at Miramar Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 11, 1:00 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 11, 1:00 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT TUE SEP 11 2007

.SYNOPSIS...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO
BUILD NORTHWARD FROM THE GULF OF MEXICO INTO THE CWA LATE THIS
MORNING AND EARLY THIS AFTERNOON...MAINLY IN RESPONSE TO THE UPPER
LOW NOW JUST OFF THE W FL PENINSULA COAST AND THE COLD FRONT OVER
THE LOWER MS VALLEY WHICH IS GRADUALLY APPROACHING FROM THE NW. THE
S-SW FLOW GENERATED BY THESE SYSTEMS HAS ADVECTED PLENTY OF DEEP
LAYER TROPICAL MOISTURE INTO THE CWA TODAY...WITH THE LAST VESTIGES
OF DRY AIR OVER NORTHERN SECTIONS OF SW AND SC GA NOW REPLACED. WITH
NEAR MOIST ADIABATIC THERMODYNAMIC PROFILES AND PWS UP TO AROUND 2
INCHES...THE CONVECTION SHOULD CONTINUE TO DEVELOP AND PUSH FURTHER
NORTHWARD...FEEDING OFF ANY ADDITIONAL INSOLATION THIS AFTERNOON AND
EARLY EVENING. OVER THE COASTAL WATERS...WINDS CONTINUE TO SLOWLY
VEER AROUND FROM THE S-SW...AS THEY REMAIN FAIRLY STEADY AROUND 10
KTS. SEAS HAVE BUILT UP TO THE 2 TO 3 FOOT RANGE AS EXPECTED...BUT
THAT SHOULD BE THE UPPER LIMIT SUPPORTED BY THE CURRENT PRESSURE
GRADIENT.

&&

.SHORT TERM...THE QUITE UNSETTLED PATTERN WILL CONTINUE ACROSS THE
REGION DURING THE NEXT FEW DAYS...AS THE DEEP TROPICAL AIRMASS WILL
REMAIN ENTRENCHED OVER THE AREA...WITH PLENTY OF INSTABILITY AND
PWS HOLDING WELL ABOVE CLIMO IN THE 2 INCH RANGE. THAT SAID...POPS
MAY ACTUALLY DECREASE JUST A BIT FROM TODAYS HIGHEST VALUES...AS
THE UPPER LOW NOW OVER THE EASTERN GULF HEADS WESTWARD AND THE
APPROACH OF THE COLD FRONT TO THE NW COMES TO A TEMPORARY HALT ON
WED NIGHT AND THU...WAITING FOR THE NEXT SHORTWAVE TO GIVE IT A
STRONGER SOUTHEASTWARD PUSH OVER THE WEEKEND. IN FACT...THE UPPER
LEVEL RIDGE NOW OVER THE BAHAMAS MAY BUILD WESTWARD OVER FL ON FRI
AND PUSH THE FRONTAL BOUNDARY BACK TO THE N SOME. THIS COULD RESULT
IN A 10-20 PERCENT DROP IN POPS FOR FRI...BUT WILL WAIT FOR THE MID
SHIFT TO ACT AFTER MORE RUN TO RUN MODEL CONTINUITY IS ESTABLISHED.
STILL BELIEVE THERE IS THE POSSIBILITY FOR SOME SIGNIFICANT RAINFALL
ACROSS THE REGION DURING THIS PERIOD...EVEN THOUGH TODAY HAS BEEN
SOMEWHAT OF A DISAPPOINTMENT FOR AMOUNTS...DESPITE THE EXCELLENT
OVERALL PRECIPITATION COVERAGE.

&&

.LONG TERM...UNSETTLED CONDITIONS WILL REMAIN IN PLACE UNTIL THE
WEEKEND. THE GFS HAS NOW SHOWN A DISTINCT FRONTAL PASSAGE OVER THE
WEEKEND FOR A COUPLE OF RUNS NOW AND THE ECMWF SUPPORTS THIS, SO IT
LOOKS LIKE WE MIGHT FINALLY SEE OUR FIRST SERIES OF NIGHTS WITH
TEMPS DOWN INTO THE MID 60S, ALTHOUGH IT COULD TAKE UNTIL MON NIGHT
FOR THIS TO OCCUR IN THE FL BIG BEND. WE WILL TAKE POPS DOWN BELOW
CLIMO FOR THE END OF THE PERIOD AND REMOVE ALTOGETHER FOR THE NWRN
ZONES FOR SUN NIGHT INTO MON.

&&

.MARINE...IT APPEARS THAT WINDS AND SEAS OVER THE NEXT SEVERAL DAYS
WILL MAX OUT TODAY...SO IT SHOULD BE A GENERALLY QUIET UPCOMING
PERIOD ACROSS THE COASTAL WATERS. HOWEVER...THE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE...OCCASIONALLY
PROVIDING LOCALLY HIGHER WINDS AND SEAS IN THE STRONGER STORMS...
UNTIL THE COLD FRONT FINALLY PASSES THROUGH SOMETIME OVER THE
WEEKEND.

&&

.AVIATION...SCATTERED TO NUMEROUS SHWRS AND TSTMS WILL CONTINUE
ACROSS THE REGION INTO THE EVENING HOURS BEFORE DIMINISHING. MOST
TERMINALS WILL BE IMPACTED BY THE CONVECTION WITH MVFR/IFR VSBY/CIGS
ALONG WITH VERY HEAVY RAIN AND WIND GUSTS TO 35 KTS. OVERNIGHT...MAY
SEE ISOLATED SHOWERS ALONG THE COAST AROUND PFN. OTHERWISE...A BRIEF
PERIOD OF MVFR VSBY WILL BE POSSIBLE TOWARD DAYBREAK AT KDHN...KABY
AND KVLD.

&&

.FIRE WEATHER...NO CONCERNS FOR THE REMAINDER OF THE WEEK...BUT
COULD SEE SIGNIFICANTLY DRIER AIR BUILD IN BY THE END OF THE WEEKEND
OR FIRST HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  90  71  91  72 /  40  70  30  60  30
PANAMA CITY  74  88  75  88  75 /  40  70  30  60  40
DOTHAN       72  89  71  89  71 /  40  70  30  60  40
ALBANY       72  89  71  91  71 /  40  70  30  60  40
VALDOSTA     71  91  71  91  72 /  40  70  30  60  40
CROSS CITY   71  90  72  91  72 /  40  70  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...BARRY
PUBLIC/MARINE...GOULD
LONG TERM...WOOL
Hazardous weather outlook, Sep 11, 4:42 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 AM EDT TUE SEP 11 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-121000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
542 AM EDT TUE SEP 11 2007 /442 AM CDT TUE SEP 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE REGION TODAY. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED
TODAY...LOCALLY HEAVY RAINS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED EACH DAY THROUGH
THURSDAY. LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF POOR DRAINAGE
AREAS DURING THIS PERIOD. RAIN CHANCES WILL REMAIN ABOVE NORMAL
INTO THE WEEKEND. A COLD FRONT WILL BRING DRIER AND SOMEWHAT
COOLER AIR INTO THE REGION BY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Walton

When
September 11, 3:26 PM EST
Where
Coastal Walton forecast zone
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Seven swimmers were rescued from rip currents at Miramar Beach by the beach patrol. Five were rushed to a local hospital. Two of the victims died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Walton2007-09-1142MaleIn WaterDirect
Rip Current, Coastal Walton2007-09-1123MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53798.